Virginia, 2006

Flash Flood and Hail in Virginia, July 21, 2006

July 21, 2006 · NWS RNK · 5 events in 3 counties and zones

Daytime heating helped to produce scattered thunderstorms across the region. Some of these strengthened to severe levels and produced wind gusts of 60 to 70 mph that helped to down trees and tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Daytime heating helped to produce scattered thunderstorms across the region. Some of these strengthened to severe levels and produced wind gusts of 60 to 70 mph that helped to down trees and tree limbs. One tree fell on two cars and a fence in the City of Bedford. Also, severe hail fell continuously in the City of Bedford for 21 minutes. During this time, the hail ranged from penny size to quarter size. Very heavy rains also accompanied the City of Bedford storm. Two to three inches of rain fell in a short period of time. This prompted flash flooding that caused a creek to overflow into a shopping center. Also, several low lying areas were closed due to the high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 2:06 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 21, 2:06 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT FRI JUL 21 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...

MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER TOMORROW ALONG WITH
HEAVY RAINFALL. LATE MORNING ANALYSIS SHOWED FRONTAL BOUNDARY MAKING
SMALL PROGRESS FROM CENTRAL PENNSYLVANIA BACK THROUGH SOUTHERN
MISSOURI...WITH IMPRESSIVE UPR WAVE DIVING THRU EASTERN NEBRASKA AND
HELPING SUSTAIN OVERNIGHT MCS ACTIVITY IN THE MIDWEST. PLENTY OF
DEBRIS CLDS ACRS THE AREA TODAY HELPING HINDER HEATING TO SOME
DEGREE. HOWERVER...CONVECTION SLOWLY DEVELOPING MAINLY ACROSS THE
HIGHLANDS/SRN SHENANDOAH VALLEY WHERE MORE HEATING HAS OCCURRED.
EXPECT THIS TREND TO CONTINUE WITH ADDITIONAL TSRA GRADUALLY
TRANSLATING OFF THE MOUNTAINS AND INTO EASTERN SECTIONS LATER.
HOWEVER LEE TROF APPEARS QUITE WEAK AND GIVEN ONLY WEAK FOCUS ALOFT
THINK CAN KEEP LIKELY POPS WESTERN SLOPES AND PORTIONS OF THE EAST
PENDING HOW ORGANIZED CONVECTION GETS IN THE NEXT COUPLE OF HOURS.
OTHERWISE WILL GO WITH HIGH CHANCE POPS THIS EVENING AND THEN CUT
BACK TO LOW POPS OVERNIGHT AS AREAS SLIDES IN BETWEEN UPPER ENERGY
FOR A WHILE LATER.

NEXT STRONG S/W WILL SHARPEN 5H TROF SAT AS THE ASSOCIATED COLD
FRONT APPROACHES FROM THE NW BY LATE AFTERNOON. HIGH PWATS AND GOOD
SHOT OF UVM SUPPORT HIGH LIKELY POPS BY AFTERNOON ESPCLY WEST IN
ADVANCE OF PASSING VORT TAIL. HOWEVER TIMING MAKING FOR DIFFS IN
MORE SIG SEVERE WX EVENT PER MORE HEATING LIKE THE GFS OR HEAVY RAIN
IF UPSTREAM MCS ARRIVES SOONER. FOR NOW WILL KEEP OVERALL LIKELY
POPS GOING AND BUMP TEMPS UP JUST A LITTLE SINCE MOS HAS BEEN TOO
COOL OF LATE WITH HIGHS.

BOUNDARY TO THE NORTHWEST WAITING FOR SFC WAVE PARTIALLY DRIVEN BY
ADDITIONAL MCS DEVELOPMENT OVERNIGHT TO KICK IT SOUTHWARD BY
MORNING. FEEL GFS DEPICTION OF STRONG WAVE MAY BE A BIT OVERDONE BY
CONVECTIVE FEEDBACK...HOWEVER STILL EXPECT BOUNDARY TO MAKE ITS
APPROACH TOMORROW AFTN. BY THIS TIME...MUCH BETTER DYNAMICS IN PLACE
WITH BROAD REGION OF 30 TO 40 KTS OF DEEP SHEAR OVERSPREADING THE
AREA AND FCST RAOBS INDICATING 1500 TO 2500 J/KG CAPE VALUES.
OVERALL LAPSE RATES NOT OVERLY IMPRESSIVE BUT STRENGTH OF WAVE
COMBINED WITH TIME OF ARRIVAL DOES WARRANT SOME CONCERN IF HEATING
CAN OCCUR.

NOW APPEARS FRONT WILL GET SHUNTED EAST FASTER ON SUNDAY AS POTENT
AND UNSEASONABLY STRONG UPR WAVE PLOWS EAST...HOWEVER WILL HANG ONTO
BETTER POPS ACRS THE SOUTHEAST THRU MUCH OF THE DAY GIVEN PROXIMITY
TO DEPARTING FRONT. SFC HIGH BRIEFLY TAKES OVER THROUGH THE END OF
THE PERIOD AS FRONT BEGINS TO WASH OUT ALONG THE COAST.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

FRONTAL BOUNDARY AFFECTING THE REGION IN THE SHORT TERM SHOULD
CONTINUE TO WASH OUT ALONG THE COAST...ALLOWING INFLUX OF MOISTURE
BACK TO THE AREA. LATEST GFS/ECMWF/CANADIAN RUNS ALONG WITH ENSEMBLE
MEMBERS CONTINUE TO DEPICT BROAD WEAK TROUGHING ACRS THE EASTERN
THIRD OF THE COUNTRY THRU MUCH OF THE PERIOD. THIS IN COMBO WITH
CLASSIC BERMUDA HIGH SETUP SHOULD PROVIDE WARM (BUT NOT OVERLY HOT)
AND RATHER HUMID CONDITIONS ALONG WITH MAINLY DIURNAL CHANCES FOR
SCATTERED CONVECTION. HAVE PRIMARILY FOLLOWED HPC GUIDANCE
THROUGHOUT THE PERIOD...ALTHOUGH HAVE TWEAKED POPS TO SHOW A MORE
CLASSIC DIURNAL CURVE TYPICAL FOR THIS TIME OF YEAR.

&&

.AVIATION...

CLOUDS LIMITING SHRA/TSRA ATTM BUT APPEARS COVERAGE WILL INCREASE
AFTER 18Z-20Z ESPCLY MOUNTAINS AS DEEPER INSTABILITY DEVELOPS.
THUS WILL INCLUDE PREVAILING OR TEMPO MENTION EARLY ON SINCE EXPECT
COVERAGE TO FILL IN BY LATE AFTERNOON OTRW VFR. COLD FRONT AND NEXT
STRONGER S/W APPROACH FROM THE NW OVERNIGHT INTO SATURDAY
MORNING. EXPECT MAY SEE A LULL IN CONVECTION LATE TONIGHT BETWEEN
WAVES BEFORE NEXT UPSTREAM MCS SPILLS CONVECTION BACK INTO THE NW
TOWARD MORNING. IN BETWEEN APPEARS MORE FOG/HAZE AROUND WITH
MAINLY MVFR LEVEL VSBYS/CEILINGS. DEEPER PRE-FRONTAL RH SHOULD
ARRIVE SAT MAKING FOR MORE WIDESPREAD SHRA/TSRA ESPCLY DURING THE
AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SHORT TERM...JH/LAWRENCE
LONG TERM...LAWRENCE
AVIATION...JH
Hazardous weather outlook, Jul 21, 2:30 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT FRI JUL 21 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
330 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
EVENING HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE AND
PRODUCE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND
EVENING AS A COLD FRONT APPROACHES THE AREA. THE DEGREE OF
INSTABILITY TOMORROW REMAINS IN QUESTION...HOWEVER IF THE AREA
SEES SUFFICIENT SUNSHINE...ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...VERY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER THIS
EVENING. WIDESPREAD SPOTTER ACTIVATION MAY BE NEEDED TOMORROW.

LAWRENCE

In the hours before

Special weather statement, Jul 21, 1:55 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT FRI JUL 21 2006

VAZ015-016-212000-
GRAYSON VA-CARROLL VA-
255 PM EDT FRI JUL 21 2006

...STRONG THUNDERSTORM MOVING GRAYSON AND CARROLL COUNTIES...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FRIES...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...GALAX CITY AT 315 PM EDT...GALAX
HILLSVILLE AIRPORT AT 330 PM EDT...WOODLAWN AT 335 PM EDT...PIPERS
GAP AT 340 PM EDT...HILLSVILLE AT 355 PM EDT...FANCY GAP...LAMBSBURG
AT 400 PM EDT...

STONEFIELD
Special weather statement, Jul 21, 1:55 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT FRI JUL 21 2006

VAZ015-016-212000-
GRAYSON VA-CARROLL VA-
255 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM MOVING THROUGH GRAYSON AND CARROLL
COUNTIES...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FRIES...MOVING EAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...GALAX CITY AT 315 PM EDT...GALAX
HILLSVILLE AIRPORT AT 330 PM EDT...WOODLAWN AT 335 PM EDT...PIPERS
GAP AT 340 PM EDT...HILLSVILLE AT 355 PM EDT...FANCY GAP...LAMBSBURG
AT 400 PM EDT...

STONEFIELD
Special weather statement, Jul 21, 2:06 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT FRI JUL 21 2006

VAZ024-212000-
ROCKBRIDGE VA-
306 PM EDT FRI JUL 21 2006

... A STRONG THUNDERSTORM MOVING THROUGH ROCKBRIDGE COUNTY...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COLLIERSTOWN...MOVING SOUTHEAST AT 20 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...NATURAL BRIDGE AT 320 PM
EDT...GLASGOW AT 335 PM EDT...BUENA VISTA CITY AT 340 PM EDT...

EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES DURING THE NEXT HOUR.

STONEFIELD
Special weather statement, Jul 21, 2:16 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT FRI JUL 21 2006

VAZ035-212015-
AMHERST VA-
316 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM MOVING THROUGH AMHERST COUNTY...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FORKS OF BUFFALO...OR ABOUT
3 MILES NORTH OF PLEASANT VIEW...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...LOWESVILLE...FALCONERVILLE AT 335 PM
EDT...CLIFFORD...AMHERST AT 340 PM EDT...NEW GLASGOW AT 345 PM EDT...
RIVERVILLE AT 400 PM EDT...

EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES DURING THE NEXT HOUR.

STONEFIELD
Local storm report, Jul 21, 2:57 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     ELON                    37.52N 79.20W
07/20/2006                   AMHERST            VA   LAW ENFORCEMENT

            TREES DOWN ON HWY 130.

&&

HYSELL
Local storm report, Jul 21, 2:58 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     MILLBORO                37.97N 79.60W
07/20/2006                   BATH               VA   LAW ENFORCEMENT

            PENNY SIZE HAIL AND SEVERAL LARGE TREES UPROOTED.

&&

HYSELL

The radar

The Roanoke radar (KFCX), 79 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Botetourt

When
July 21, 3:07 PM EST
Where
Botetourt County, 3 mi E of Buchanan
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.517, -79.633

Thunderstorm Wind, Bedford

When
July 21, 3:35 PM EST
Where
Bedford County, 6 mi N of Thaxton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.433, -79.633

Hail, Bedford (C)

When
July 21, 5:00 PM EST to 5:21 PM EST
Where
Bedford (C) County, Bedford City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.333, -79.617

Thunderstorm Wind, Bedford (C)

When
July 21, 5:45 PM EST
Where
Bedford (C) County, Bedford City
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -79.617

Flash Flood, Bedford (C)

When
July 21, 6:00 PM EST to 8:30 PM EST
Where
Bedford (C) County, Bedford City
Reported by
EMERGENCY MANAGER

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522492, 5522493, 5522494, 5522531, 5522532.